Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1988, Volume 56, Issue 3

Strategy Space Reduction in Maskin's Theorem: Sufficient Conditions for Nash Implementation<693:SSRIMT>2.0.CO;2-7
p. 693-700

Tatsuyoshi Saijo

Contributions by Maskin (1977) and Williams (1984b) have established that any social choice correspondence satisfying monotonicity, no veto power, and having at least three participants is Nash implementable, under the proviso that the number of social alternatives is finite and that the social choice correspondence satisfies citizen sovereignty. For an alternative set of arbitrary size, however, Williams' proof requires an additional restriction on the nature of the alternative set. In this paper, I make improvements in two important aspects of their Nash implementation theorems: a significant reduction in the strategy space and a proof for an arbitrary alternative set. In Maskin's and Williams' game forms, each participant announces a preference profile of all participants and also a socially optimal alternative with respect to the announced preference profile. I prove Maskin's theorem using a much smaller strategy space with respect to the preference announcements. Namely, each participant announces only two participants' preferences (i.e., his own preferences and his successor's preferences), an alternative that is not necessarily optimal, and a positive integer not exceeding the number of participants. With this specification of the strategy space, I confirm the theorem for an arbitrary size of the alternative set.

Log In To View Full Content